Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 100, NWS Twin Cities, MN

August 10, 2020Carver County, Hennepin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 12:54 AM CDT for Carver County, Hennepin County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 12:54 AM CDT (05:54 UTC)
Expired
Aug 10, 2020, 1:45 AM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Carver County, MN, Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 15 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KMPX 100554
SVRMPX
MNC019-053-100645-
/O.NEW.KMPX.SV.W.0100.200810T0554Z-200810T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1254 AM CDT Mon Aug 10 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hennepin County in east central Minnesota...
  Northern Carver County in east central Minnesota...

* Until 145 AM CDT.

* At 1253 AM CDT, a severe thunderstorm was located over Mayer, or 20
  miles south of Buffalo, moving east at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Eden Prairie, Minnetonka, Edina, Shakopee, Chaska, Chanhassen,
  Hopkins, Waconia, Mound, Orono, Victoria and Minnetrista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4483 9401 4494 9401 4498 9387 4498 9377
      4499 9376 4490 9337 4480 9352 4480 9357
      4477 9361
TIME...MOT...LOC 0553Z 262DEG 28KT 4488 9387 

HAIL...1.50IN
WIND...<50MPH
 
$$

CEO
1 follow-up statement
722 
WWUS53 KMPX 100635
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
135 AM CDT Mon Aug 10 2020

MNC019-053-100645-
/O.CON.KMPX.SV.W.0100.000000T0000Z-200810T0645Z/
Hennepin MN-Carver MN-
135 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHWESTERN HENNEPIN AND NORTHERN CARVER COUNTIES...

At 134 AM CDT, a severe thunderstorm was located over Hopkins, or 7
miles west of Minneapolis, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Eden Prairie, Minnetonka, Edina, Shakopee, Chaska, Chanhassen,
Hopkins, Waconia, Mound, Orono, Victoria and Minnetrista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4485 9391 4493 9389 4498 9387 4498 9377
      4499 9376 4490 9337 4480 9352 4480 9357
      4477 9361
TIME...MOT...LOC 0634Z 262DEG 28KT 4492 9342 

HAIL...1.50IN
WIND...60MPH
 
$$

CEO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:15 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 7:15 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Sun Aug 9 2020

.Updated for 00Z Aviation Discussion...
Issued at 702 PM CDT Sun Aug 9 2020

&&

.SHORT TERM...(This evening through Monday night)
Issued at 204 PM CDT Sun Aug 9 2020

Visible imagery shows clearing skies across the western and
southern portion of the area in the wake of the convectively
enhanced shortwave trough moving into northwest Wisconsin.
Convection continues to develop with that feature, but will be out
of the area before the start of the forecast period. However, the
cold frontal boundary remains to our northwest, and the mid/upper
shortwave trough helping to push that through the region won't
arrive until tonight. Widespread convection is ongoing in
association with these features, but it may have difficulty
persisting too far into our area tonight. The guidance is mixed on
how well convection will survive/develop as the system moves
through tonight. We still have plenty of elevated CAPE in place
(MUCAPE values AOA 2500 J/Kg across much of the area), but things
are capped with respect to activity that would be rooted in the
boundary layer and MLCAPE across the northwest forecast area is
AOB 1000 J/Kg. This may recover a bit, and should the activity to
the northwest grow upscale sufficiently it may not matter.
However, we're seeing some height rises in the wake of the MCV,
and we also have some low-level ridging and lack of convergence
progged ahead of the frontal boundary as it moves through the
area. Kept chance PoPs given the uncertainty, but wouldn't be
surprised if most of the activity stays to our north.

Any lingering precipitation should quickly exit the area Monday
morning, with high pressure building in from the west through the
day. Ridging will remain in place through Monday night, with
seasonably dry weather across the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 204 PM CDT Sun Aug 9 2020

The upper trough over the region will shift northeast by the
middle of the week, and large scale pattern looks to evolve toward
western troughing/eastern ridging by the end of the week.
Return flow looks to setup across the region for the latter part
of the week, increasing precipitation chances for us from Thursday
into the weekend. The deterministic and ensemble guidance is in
good agreement on this overall large scale pattern, but there is
understandably still plenty of spread in the details. As a result,
we will still have chance PoPs for much of the time from Thursday
into the weekend. That being said, late Thursday and Saturday
currently look to have the best chance for widespread activity
with decent consensus on synoptic scale forcing during those
periods. Temperatures look to be a bit above normal through most
of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 702 PM CDT Sun Aug 9 2020

Generally VFR conditions throughout. A cold front will move
through the region overnight and this could be the focus for
showers and thunderstorms. However, this has been trending
downward recently, so for that reason removed mention of thunder
from the TAFs. The risk is non-zero, but too low to include in the
TAFs. On Monday expect northwest winds.

KMSP...
VFR conditions. Southwest winds will become northwest as a cold
front passes through. This could produce a few thunderstorms, but
overall the risk is too low to mention in the TAFs as this time.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SW at 5-10 kt.
WED...VFR. Wind SE at 10 kt.
THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Sun Aug 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
739 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

There is still a Slight Risk of severe thunderstorms today and
tonight, but the potential is trending downward. The primary
threats are damaging winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorms are possible Wednesday through Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed if storms develop later
this evening.

jrb

In the hours before

Local storm report, Aug 10, 12:29 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             1 ENE MAPLE PLAIN       45.01N 93.65W
08/10/2020  M1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&
Local storm report, Aug 10, 12:31 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             1 ENE LORETTO           45.06N 93.61W
08/10/2020  M2.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&
Special weather statement, Aug 10, 12:42 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1242 AM CDT Mon Aug 10 2020

MNC019-053-171-100645-
Wright-Hennepin-Carver-
1242 AM CDT Mon Aug 10 2020

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
western Twin Cities metro area in the following counties...

Wright...Hennepin...Carver...

* Until 145 AM CDT.

* At 1241 AM CDT, Doppler radar and automated rain gauges indicated
  heavy rain due to thunderstorms with up to 2 inches of rain
  already fallen, and an additional 1 inch of rain possible. This
  will cause urban and small stream flooding in the area.

* Some locations that will experience flooding include...
  Buffalo, Brooklyn Park, Plymouth, Maple Grove, Minnetonka, Edina,
  St. Louis Park, Brooklyn Center, Fridley, Champlin, Golden Valley
  and Hopkins.

LAT...LON 4513 9330 4511 9328 4510 9328 4490 9339
      4489 9377 4495 9396 4522 9394 4527 9367

JRB
Local storm report, Aug 10, 12:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             3 SW CHANHASSEN         44.83N 93.56W
08/09/2020  M1.25 INCH       CARVER             MN   PUBLIC

1221 AM     HAIL             4 SE BUFFALO            45.14N 93.80W
08/10/2020  E1.00 INCH       WRIGHT             MN   PUBLIC

&&
Local storm report, Aug 10, 12:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             BUFFALO                 45.18N 93.88W
08/09/2020  M2.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

LS
Local storm report, Aug 10, 12:53 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             LORETTO                 45.06N 93.64W
08/10/2020  M2.50 INCH       HENNEPIN           MN   PUBLIC

&&

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:52 PM CDTSpecial Weather StatementMPXHennepin23 min
Aug 9, 8:13 PM CDTSpecial Weather StatementMPXHennepin47 min
Aug 9, 8:47 PM CDTSpecial Weather StatementMPXScott88 min
Aug 9, 9:00 PM CDTSpecial Weather StatementMPXScott30 min
Aug 9, 9:21 PM CDTSpecial Weather StatementMPXCarver54 min
Aug 9, 9:30 PM CDTSevere Thunderstorm WarningMPXCarver45 min
Aug 9, 9:39 PM CDTSevere Thunderstorm WarningMPXHennepin, Scott51 min
Aug 9, 10:14 PM CDTSpecial Weather StatementMPXHennepin46 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright48 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott27 min
Aug 9, 10:48 PM CDTSevere Thunderstorm WarningMPXWright57 min
Aug 9, 11:16 PM CDTSevere Thunderstorm WarningMPXHennepin44 min
Aug 9, 11:40 PM CDTSevere Thunderstorm WarningMPXWright50 min
Aug 9, 11:56 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:28 AM CDTSevere Thunderstorm WarningMPXWright32 min
Aug 10, 12:41 AM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:42 AM CDTSpecial Weather StatementMPXHennepin63 min
Aug 10, 1:21 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott39 min
Aug 10, 1:29 AM CDTSpecial Weather StatementMPXHennepin61 min
Aug 10, 1:48 AM CDTFlash Flood WarningMPXCarver, Hennepin, Scott4 hr
Aug 10, 1:57 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Washington48 min
Aug 10, 2:04 AM CDTSevere Thunderstorm WarningMPXMeeker, Wright26 min
Aug 10, 2:08 AM CDTSevere Thunderstorm WarningMPXRice, Scott37 min
Aug 10, 2:20 AM CDTSevere Thunderstorm WarningMPXDakota, Scott40 min
Aug 10, 2:31 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 10, 2:41 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott49 min
Aug 10, 2:43 AM CDTSevere Thunderstorm WarningMPXCarver, Scott32 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin54 min
Aug 10, 3:15 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs45 min
Aug 10, 3:29 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice46 min
Aug 10, 3:34 AM CDTSpecial Weather StatementMPXSherburne56 min
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXRice44 min
Aug 10, 3:58 AM CDTSpecial Weather StatementMPXDakota32 min
Aug 10, 4:10 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice50 min
Aug 10, 4:16 AM CDTSevere Thunderstorm WarningMPXSteele, Waseca59 min
Aug 10, 5:08 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca22 min
Aug 10, 5:27 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice17 min
Aug 10, 7:44 AM CDTSpecial Weather StatementMPXBlue Earth31 min
Aug 10, 8:03 AM CDTSpecial Weather StatementMPXWaseca27 min
Aug 10, 8:10 AM CDTSevere Thunderstorm WarningMPXWaseca35 min
Aug 10, 8:36 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.